1. Health
Send to a Friend via Email

Taste Changes After Chemotherapy

Coping with Taste Changes Caused By Chemotherapy

By

Updated April 16, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

We are all familiar with side effects of chemotherapy like hair loss and stomach upset, but did you know that taste changes are also a common side effect? Almost half of people who undergo chemotherapy experience a change in their sense of taste. From too sweet to too bitter, chemotherapy can affect how foods and drink taste.

What Taste Changes Occur During Chemotherapy?

Not all people will develop taste changes during chemotherapy. Certain chemotherapy drugs are more likely to cause it than others. Drugs such as carboplatin, cisplatin, doxorubisin, gemcitabine, and paclitaxel are known to cause taste change.

Taste changes can occur a few hours after completing a round of chemotherapy or days after. It varies from person to person, and there is no way to predict when it may occur. When people do experience taste changes, they generally experience any of four different taste sensations, such as:

Note: Click on individual taste change above to learn specific information about each sensation and how to cope.

What Can My Doctor Do About My Taste Changes?

Unfortunately, there is not much your doctor can do to prevent taste changes caused by chemotherapy. Even so, it is very important that you let your doctor know about any side effects of treatment you are experiencing -- even taste changes. Side effects involving taste changes can lead to weight loss. When foods taste differently, you can develop an aversion to certain foods or eating altogether, which can cause weight loss and malnutrition.

Even though your doctor may not be able to be able to prevent it from occurring, there are several things that you can do to mask or relieve taste changes. Check out these tips from cancer patients about taste changes:

Will Your Sense of Taste Ever Return to Normal?

Your sense of taste should return to normal after treatment ends, but it may take some time. Some people find that their taste buds are hypersensitive when they begin taste things normally again, while other people find it to be a gradual process. It can takes weeks and even months for your sense of taste to return to normal function.
  1. About.com
  2. Health
  3. Cancer
  4. Treatment of Cancer
  5. Chemotherapy
  6. Chemotherapy Side Effects
  7. Taste Changes Caused by Chemotherapy

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.